Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 19, NWS Brownsville, TX

April 4, 20098 counties in Texas

NWS Brownsville, TX issued this red flag warning at Apr 4, 2009, 11:01 PM CDT for 8 counties in Texas. It took effect at Apr 5, 2009, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2009, 11:01 PM CDT (04:01 UTC)
In effect from
Apr 5, 2009, 1:00 PM CDT
Expired
Apr 5, 2009, 8:00 PM CDT
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 4.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-516 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 050401
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1101 PM CDT SAT APR 4 2009

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY...

.A COLD FRONT WILL MOVE INTO DEEP SOUTH TEXAS SUNDAY. MUCH DRIER
AIR WILL FOLLOW THE PASSAGE OF THE COLD FRONT...ALONG WITH
INCREASING NORTH WINDS. THESE FACTORS WILL COMBINE WITH CURED
FUELS AND DROUGHT STRESSED VEGETATION TO CREATE CRITICAL FIRE
WEATHER CONDITIONS SUNDAY AFTERNOON AND EVENING.

TXZ248>257-051200-
/O.UPG.KBRO.FW.A.0020.090405T1800Z-090406T0100Z/
/O.NEW.KBRO.FW.W.0019.090405T1800Z-090406T0100Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1101 PM CDT SAT APR 4 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A COLD FRONT WILL MOVE INTO DEEP SOUTH TEXAS SUNDAY. MUCH DRIER
AIR WILL FOLLOW THE PASSAGE OF THE COLD FRONT...ALONG WITH THE
NORTH WINDS INCREASING INTO THE 20 TO 25 MPH RANGE WITH SOME
HIGHER GUSTS POSSIBLE. THESE FACTORS WILL COMBINE WITH WINTER
CURED FUELS AND DROUGHT STRESSED VEGETATION TO CREATE CRITICAL
FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING. IN ADDITION...RESIDENTS ARE URGED
TO EXERCISE EXTREME CARE DURING ALL OUTSIDE ACTIVITIES THAT COULD
INADVERTENTLY CAUSE WILDFIRES. AVOID USE OF WELDING OR GRINDING
EQUIPMENT NEAR WEEDS AND GRASS. AVOID PARKING VEHICLES IN TALL...
DRY GRASS AND WEEDS THAT COULD BE IGNITED BY HOT CATALYTIC
CONVERTERS. DO NOT TOSS CIGARETTE BUTTS ON THE GROUND. BURN BANS
ARE IN EFFECT FOR MOST OF THE COUNTIES IN DEEP SOUTH TEXAS.

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS84 KBRO 051353
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
853 AM CDT SUN APR 5 2009

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY...

.A COLD FRONT WILL MOVE INTO DEEP SOUTH TEXAS TODAY. MUCH DRIER 
AIR WILL FOLLOW THE PASSAGE OF THE COLD FRONT...ALONG WITH
INCREASING NORTH WINDS. THESE FACTORS WILL COMBINE WITH CURED
FUELS AND DROUGHT STRESSED VEGETATION TO CREATE CRITICAL FIRE
WEATHER CONDITIONS SUNDAY AFTERNOON AND EVENING.

TXZ248>257-052200-
/O.CON.KBRO.FW.W.0019.090405T1800Z-090406T0100Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
853 AM CDT SUN APR 5 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING. 

A COLD FRONT WILL MOVE INTO DEEP SOUTH TEXAS AROUND MIDDAY TODAY.
MUCH DRIER AIR WILL FOLLOW THE PASSAGE OF THE COLD FRONT...ALONG
WITH THE NORTH WINDS INCREASING INTO THE 20 TO 25 MPH RANGE WITH
SOME HIGHER GUSTS POSSIBLE. RELATIVE HUMIDITY VALUES WILL FALL
INTO THE 15 TO 30 PERCENT RANGE BY SUNSET TODAY MAINLY ALONG AND
WEST OF THE HIGHWAY 77 CORRIDOR. THESE FACTORS WILL COMBINE WITH 
WINTER CURED FUELS AND DROUGHT STRESSED VEGETATION TO CREATE
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING. IN ADDITION...RESIDENTS ARE URGED
TO EXERCISE EXTREME CARE DURING ALL OUTSIDE ACTIVITIES THAT COULD
INADVERTENTLY CAUSE WILDFIRES. AVOID USE OF WELDING OR GRINDING
EQUIPMENT NEAR WEEDS AND GRASS. AVOID PARKING VEHICLES IN TALL...
DRY GRASS AND WEEDS THAT COULD BE IGNITED BY HOT CATALYTIC
CONVERTERS. DO NOT TOSS CIGARETTE BUTTS ON THE GROUND. BURN BANS
ARE IN EFFECT FOR MOST OF THE COUNTIES IN DEEP SOUTH TEXAS.

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

SPEECE
000 
WWUS84 KBRO 060105
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
805 PM CDT SUN APR 5 2009

...FIRE THREAT DECREASES AS WINDS EASE...

.ALTHOUGH DRY AIR HAS ARRIVED...WINDS ARE DECREASING...DIMINISHING
THE THREAT OF WILDFIRES.

TXZ248>257-060215-
/O.EXP.KBRO.FW.W.0019.000000T0000Z-090406T0100Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
805 PM CDT SUN APR 5 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Apr 4, 9:47 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 4, 9:47 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
947 PM CDT SAT APR 4 2009

.DISCUSSION...WEAK SOUTHEAST WINDS UNDER AN ISOTHERMAL TO WEAK
INVERSION LAYER BETWEEN ABOUT 2 AND 5 KFT. LOW LEVEL LIFT WILL NOT
GET ANYTHING STARTED LOCALLY TOMORROW. LOCAL CONDITIONS STILL DRY.
NO CHANGES NEEDED TO THE INHERITED FORECAST WITH A WIND SHIFT ON
TAP FOR THE FIRST HALF OF THE DAY PERIOD ON SUNDAY.

LOW CLOUDS NOW DEVELOPING IN COASTAL AREAS WITH EVEN A BIT OF FOG
REPORTED AT PIL...CAMERON COUNTY AIRPORT. WINDS WILL WEAKEN A BIT
MORE OVERNIGHT...WITH FOG POTENTIAL BEST IN MOISTER AIR NEAR THE
COAST. INLAND STILL PRETTY DRY. WILL KEEP THE INHERITED AREAL FOG
COVER IN THE CURRENT GRID PACKAGE AS IS.
&&

.PREV DISCUSSION... /ISSUED 211 PM CDT SAT APR 4 2009/ ...THE LLJ
HAS WEAKENED OVER THE REGION ALLOWING THE BREEZIER WINDS TO REMAIN
BELOW ADVISORY LEVELS. THE 500 MB CLOSED LOW WHICH IS GENERATING
THE STRONG SURFACE LOW OVER THE CENTRAL U.S. WILL CONTINUE PUSHING
EAST TONIGHT AND SUNDAY USHERING A PRETTY STRONG SURFACE FRONT
THROUGH THE BRO CWA TOMORROW. MOISTURE VALUES AHEAD OF THE FRONT
REMAIN PRETTY LIMITED SO THE FROPA WILL BE NOTICED ONLY WITH A
SHIFT IN THE SURFACE WINDS AND FALLING DEWPOINTS. THE DRY NATURE
OF THE ATMS TOMORROW WILL ALLOW TEMPS TO SOAR AHEAD OF THE FRONT
WITH 90S OCCURRING ACROSS MUCH OF THE BRO CWA FOR HIGHS. THE
CAA...DRY ATMS AND DECREASING SURFACE WINDS TOMORROW NIGHT AND
MONDAY MORNING WILL ALLOW THE TEMPS TO BOTTOM OUT NICELY DUE TO
THE RADIATIONAL EFFECTS. THE MAV TEMPS MAINTAIN A SLIGHT WARM BIAS
VERSUS THE NAM GUIDANCE AND WILL LEAN TOWARDS THE MAV NUMBERS AT
THIS TIME. EARLY NEXT WEEK...500 MB RIDGING WILL REBUILD OVER THE
SOUTH CENTRAL PLAINS WARMING UP TEMPS PRETTY QUICKLY. ANOTHER 500
MB CLOSED LOW WILL BUILD INTO THE ROCKIES WED AND THUR WHICH WILL
SPIN UP YET ANOTHER MIDWEST SURFACE LOW PRESSURE SYSTEM THURS AND
FRI. THE SOUTHERLY LOW LEVEL FLOW AHEAD OF THIS NEXT SYSTEM WILL
MAINTAIN GOOD WAA AND LOW LEVEL MOISTURE RETURN FROM WED INTO FRI.
THE GFS MEX AND ENSEMBLE TEMPS AND POPS ARE IN PRETTY GOOD
AGREEMENT THROUGH NEXT SAT WITH THE EXCEPTION OF NEXT THUR WHERE
THE GFS MEX HIGH TEMP HAS INCREASED A BIT VERSUS THE EARLIER RUNS.
BELIEVE THAT THIS MAY BE AN OUTLIER AND WILL LEAN TOWARDS THE
SLIGHTLY COOLER GFS ENSEMBLE TREND FOR THIS DAY.
&&

.MARINE...THE 8 PM OBSERVATION FROM BUOY020 INDICATED WINDS WERE
EAST SOUTHEAST AROUND 12 KTS GUSTING TO AROUND 14 KTS AND SEAS WERE
AROUND 6 FT WITH A PERIOD OF 7 SECONDS. ONSHORE FLOW WILL REMAIN
LIGHT TO MODERATE ACROSS THE LOWER TX COASTAL WATERS OVRNGT IN
ADVANCE OF A COLD FRONT THAT WILL BE APPROACHING FROM THE
NORTHWEST DURING THE NEXT 18 HRS. SOUTH TO SOUTHEAST SFC FLOW WILL
BECOME NORTHERLY IN THE WAKE OF THE COLD FRONT...WHICH WILL PASS
THRU THE COASTAL WATERS EARLY TO MID AFTN ON SUN. EXPECT SCA
CONDITIONS BY SUN EVE ACROSS ALL MARINE ZONES THRU LATE MON. MODERATE
TO STRONG NORTH TO NORTHEAST WIND AND SEAS UP TO 10 FT OFFSHORE
ARE POSSIBLE. MARINE CONDITIONS WILL BECOME MORE STABLE ON TUE AS
AN AREA OF HIGH PRESSURE SLIDES INTO THE NORTHWEST GULF OF MEXICO.
MODERATE TO STRONG RETURN FLOW SETS UP ON WED INTO THU IN ADVANCE
OF THE NEXT COLD FRONT.
&&

.AVIATION...VFR CONDITIONS THIS EVE ARE XPCT TO BECOME MVFR AS LOW
CLDS DEVELOP WITH THE POTENTIAL FOR SOME PATCHY FOG TOWARDS SUNRISE
SUN MRNG. DECIDED TO LEAVE THE LOWEST CIGS IN THE CURRENT TAF SET AT
1 KFT...BUT POSSIBLY COULD SEE TEMPO IFR CONDITIONS EARLY SUN MRNG.
A COLD FRONT WILL BE ADVANCING TOWARDS DEEP SOUTH TX SUN MRNG...
PASSING THRU MFE AROUND THE MID MRNG HRS AND THRU HRL AND BRO CLOSER
TO MIDDAY. BREEZY NORTH WINDS IN THE WAKE OF THE FRONT WILL LINGER
UNTIL EARLY SUN EVE. LOW CLDS SHOULD MIX OUT IN ASSOC WITH FROPA
WITH POSSIBLE HIGH CI CLDS LEFTOVER THE REST OF THE DAY. VFR
CONDITIONS SHOULD RETURN IN THE WAKE OF THE FROPA.
&&

.FIRE WEATHER...THE STRONGEST NORTH WINDS SUNDAY AFTERNOON LOOK
SHY OF RED FLAG WARNING CRITERIA...BUT RELATIVE HUMIDITY VALUES
WILL CRASH INTO THE TEENS OUT WEST IN THE WAKE OF THE FRONT. WILL
LEAVE THE FINAL DECISION TO THE OVERNIGHT SHIFT WHO WILL HAVE THE
NEXT MODEL RUN DATA AT THEIR DISPOSAL. WEATHER CONDITIONS WILL BE
FAVORABLE FOR ENHANCED WILDFIRE RISK. &&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  71  85  59  73 /   0  10  10  10
BROWNSVILLE          70  88  56  75 /   0  10  10  10
HARLINGEN            70  90  55  75 /   0  10  10  10
MCALLEN              70  91  53  77 /   0  10  10  10
RIO GRANDE CITY      70  90  54  75 /   0  10  10  10
SOUTH PADRE ISLAND   73  82  61  71 /   0  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR TXZ248>257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/57
Hazardous weather outlook, Apr 4, 2:00 PM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 PM CDT SAT APR 4 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-051100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
200 PM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A DRY FRONTAL PASSAGE WILL INCREASE THE THREAT FOR WILDFIRES SUNDAY
AND MONDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL OF DEEP
SOUTH TEXAS FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. ALSO...
SMALL CRAFT ADVISORIES ARE LIKELY EARLY MONDAY THROUGH EARLY TUESDAY
MORNING. A HIGH RISK OF RIP CURRENTS WILL ACCOMPANY THE SMALL CRAFT
ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:02 AM CDTSmall Craft AdvisoryBRO34 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.